ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

From the October 23,1996 Issue

Problem: As noted in a "Safety Brief" in our last issue, there is a quirky dosing method for Cerebyx® (fosphenytoin sodium injection), the recently marketed Parke-Davis prodrug which is replacing Dilantin® (phenytoin sodium injection)*. FDA and the manufacturer agreed on labeling that calls for the prodrug to be prescribed in terms of its phenytoin equivalent (indicated by the abbreviation "PE" ). Since fosphenytoin sodium 75 mg is equivalent to phenytoin sodium 50 mg, a 100 mg dose of IV phenytoin is to be ordered as "fosphenytoin 100 mg PE," rather than conventionally as "fosphenytoin 150 mg."

In other words, people are being asked to name one drug, yet refer to the dose of another. As one might expect, this non-standard dosing method has a built-in error factor. The "PE" designation may be accidentally omitted when ordering, transcribing or dispensing (labeling) the drug, leaving room for ambiguity where it can't be tolerated. The potential for adverse outcomes is great if too much or too little of this important medication is administered to a seizure disorder patient. Reports indicate that some prescribers are, in fact, dosing the drug by its actual strength (e.g. 150 mg) while others are using the suggested method (e.g. 100 mg PE). Some underdoses and overdoses have occurred early in the experience.

Although it may not translate into actual medication errors, the abbreviation "PE" itself may also cause confusion. For example, it may be misread as "PO" when poorly handwritten. In some settings "PE" means "phenylephrine" or "pseudoephedrine." There is even a product called Robitussin-PE® which contains pseudoephedrine. Who knows how else "PE" might be interpreted in medical records (e.g., pulmonary embolism, pulmonary edema, etc.)?

Safe Practice Recommendation: The new product has some advantages that make it more likely to be used in hospitals and perhaps in long term care facilities and home care. Unlike phenytoin, fosphenytoin is completely bioavailable by IM injection and can, therefore, be used when no IV route has been established. It also produces fewer local reactions when it is given IV. Since IV phenytoin is often associated with vein irritation and tissue damage if it extravasates, the new drug will be welcomed by some. It is also compatible with dextrose solutions. Admixing of phenytoin with dextrose solutions causes precipitation in IV solutions and administration sets which increases the risk of vein damage, including upper extremity phlebitis. With fosphenytoin, similar problems are unlikely to occur.

The dosing problem has been recognized by the manufacturer and FDA, and steps are sure to be taken to further increase awareness of professionals about the need to use phenytoin equivalent dosing when prescribing fosphenytoin. In the mean- time, where fosphenytoin is available, unless "PE" accompanies orders, nurses and pharmacists need to communicate with prescribers. Otherwise it can't be known for sure whether or not the "PE" designation was accidentally left off. Formulary decisions about which phenytoin products will be used should be undertaken in an orderly fashion, with the above situation in mind and with an awareness of the need for education. Institutional development of preprinted orders and protocols should also be considered as a way to help reduce confusion.

We don't know whether consideration is being given by FDA or the company for labeling changes that would encourage standard dosing methods for fosphenytoin. For now, be on your toes, use teamwork to create an awareness of the situation, and consider error prevention methods. If you are clever enough to come up with a fool-proof dosing method or special order forms, we'd like to hear about it so we can share the information with readers. [D, N, P, T]

*Note: Only generic forms of phenytoin injection, and oral Dilantin® will remain after January 1997.

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2017 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP